Reuters Health Information (2005-07-22): Ulcerations with pegylated interferon injections infrequent but important to note
Ulcerations with pegylated interferon injections infrequent but important to note
Last Updated: 2005-07-22 12:05:07 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Pegylated interferon
alfa-2b can, in rare cases, cause cutaneous necrosis to develop at
injection sites, according to a series of case reports published in the
July issue of the Journal of the American Academy of Dermatology.
While this complication is infrequent, patients and doctors should
be made aware that it may occur because halting injections to the
affected site is required for successful treatment of the necrosis, Dr.
Joan Dalmau of the Hospital de la Santa Creu I Sant Pau in Barcelona
Dr. Dalmau and colleagues describe the cases of five patients who
developed such ulcers. Three patients had chronic hepatitis C, while
the other two had chronic myelocytic leukemia.
Four patients were able to continue using the drug, while one, a
patient with chronic myelocytic leukemia, had to halt the medication
because the ulcer failed to heal. Dosage reduction was required in two
patients, while rotating of injection sites was sufficient for the two
The cause of such ulcers remains unclear, the researchers note.
While excessive coagulation has been suggested, they add, skin biopsy
identified thrombosis in only one of the patients in the current
"A local immune-mediated inflammatory process in the skin, with
eosinophilic infiltration and occasional vasculitis may be involved;
inflammatory mediators induced by the prolonged presence of interferon
might be important in pegylated interferon alfa-2b related cases," they
Because pegylated interferon alfa-2b is now almost exclusively used
instead of the non-pegylated form, patients and doctors should be aware
of the risk of necrosis so injections at the affected site can be
halted, the researchers write. They point out that itching and other
skin reactions at injection sites are also more common with the
pegylated form of the drug.
"Prevention of pegylated interferon alfa-2b-induced skin necrosis
requires competent training in self-injection, with as much variation
as possible of the injection site, and particular vigilance in cases of
erythema at the injection site, which persists for several days," they
J Am Acad Dermatol 2005;53:62-66.